Hail, Coffey
- When
- February 5, 5:49 AM CST
- Where
- Coffey County, 0.88 mi SE of Burlington
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.190, -95.740
A strong 500mb storm system dug into the four corners region the morning of February 5th, while a surface low established itself over northwest Texas. A cold front extended from the surface low northeastward.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A strong 500mb storm system dug into the four corners region the morning of February 5th, while a surface low established itself over northwest Texas. A cold front extended from the surface low northeastward. Southerly midlevel winds overrode this boundary, and precipitation developed through the day of the 5th. Cold advection north of the front also brought snow to portions of north central Kansas during the morning. The precipitation type along and south of the boundary in the morning was rain, with a few embedded thunderstorms. There was a brief lull in the precipitation when the low level jet slackened during the late morning. The upper and surface lows lifted to the northeast during the early afternoon, and the cold front established itself along a southwest to northeast line nearly bisecting the local area. Temperatures north of the boundary hovered right around to a few degrees below freezing, while temperatures south of the front were above the freezing mark near the surface and aloft. The front gradually slipped eastward through the day, allowing temperatures to gradually drop below freezing. The precipitation type switched over to all snow by mid afternoon. A band of heavy snow established itself from near Brown County to near Morris County for the remainder of the day, and through the night within the axis of moisture advection around the north and west side of the low. Eight to tweleve inches of snow was reported to have fallen in association with this band, while 3 to four inch amounts were common to the north and south. Gusty fifteen to twenty five mile per hour winds exacerbated the reduced visibilities within the heavy snow region. Accidents were reported across the warning area, but none were serious, with mainly slid-offs reported. Schools across northeast Kansas were closed as a result of the heavy snowfall, including the University of Kansas. One of the main concerns during this busy winter for several cities was the availabilty of road salt. Many cities were nearly out of salt by the time this snow storm hit, forcing officials to use a mix of salt and sand on roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 5, 4:36 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 436 AM CST TUE FEB 5 2008 .DISCUSSION... AN INTENSE UPPER LOW CENTERED OVER CENTRAL AZ WILL LIFT OUT INTO THE SOUTHERN PLAINS TODAY AND TONIGHT. SEVERE ELEVATED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN OK AND ARE MOVING NORTHEAST TOWARDS EASTERN KS. A HEAVY SNOW BAND IS BEGINNING TO FORM ACROSS SOUTHWEST KS AND WILL MOVE NORTHEAST INTO CENTRAL AND NORTH CENTRAL KS THIS MORNING. THIS IS LOOKING TO BE QUITE A COMPLEX FORECAST FOR TODAY AND TONIGHT ACROSS THE CWA. THE 06Z NAM AND 00Z ECMWF BOTH MOVE THE UPPER LOW NORTHEAST ACROSS THE TX PNHDL THIS AFTERNOON INTO SOUTH CENTRAL KANSAS THIS EVENING...AND THEN INTO WESTERN MO BY LATE TONIGHT. POINT FORECAST SOUNDINGS SHOW A 4 TO 7 DEGREE WARM LAYER OF AIR AT 800MB EAST OF A COUNCIL GROVE TO HOLTON LINE. THEREFORE...THE PRECIP WILL START OUT IN A LIQUID FORM. TEMPERATURES ACROSS EAST CENTRAL KS WERE IN THE MID 30S WITH DEWPOINTS AROUND 30. AS THE PRECIP BEGINS WET BULB COOLING AT THE SURFACE MAY CAUSE SURFACE TEMPERATURES TO DROP TO AROUND 32 NORTH I-35 WHERE SOME FREEZING MAY OCCUR ON BRIDGES AND OVERPASSES. SOUTH I-35 SURFACE TEMPERATURES SHOULD REMAIN ABOVE FREEZING FOR THE MORNING HOURS...THUS ONLY RAIN IS EXPECTED FOR AREAS SOUTH OF I-35. THE ELEVATED THUNDERSTORMS WILL MOVE NORTHEAST OUT OF NORTH CENTRAL OK AND SOUTH CENTRAL KS THIS MORNING. THE STORMS SHOULD REMAIN ALONG AND SOUTHEAST OF THE KS TURNPIKE THIS MORNING AND EARLY AFTERNOON. ALONG AND NORTHWEST OF THE TURNPIKE ANY THUNDERSTORM UPDRAFT MAY TURN THE RAIN AND FREEZING RAIN OVER TO SLEET WHICH COULD ACCUMULATE OVER ONE HALF INCH. FARTHER WEST THE UPPER LEVELS OF THE ATMOSPHERE WILL BE COLDER THUS MOST OF THE PRECIP WILL FALL IN THE FORM OF SNOW WEST OF AN ABILENE TO SENECA LINE. FORECAST SOUNDING ACROSS THE NORTHWEST CWA DID SHOW SOME CONVECTIVE INSTABILITY SO I CAN NOT RULE OUT SOME THUNDER SNOW OR THUNDER SLEET ACROSS THE WESTERN AND CENTRAL COUNTIES OF THE CWA. AS THE 5H LOW MOVES EAST OUT THE TX PNHDL THIS AFTERNOON LARGE SCALE LIFT SHOULD COOL THE WARM 800MB TEMPERATURES BELOW FREEZING DURING THE AFTERNOON HOURS. THEREFORE THE RAIN AND FREEZING RAIN ACROSS EAST CENTRAL KS SHOULD CHANGE TO MORE SLEET AND SNOW THROUGH THE LATE AFTERNOON HOURS AND SHOULD CHANGE OVER TO ALL SNOW BY EVENING. ANY SLEET MIXED IN WITH THE SNOW ACROSS THE WESTERN AND CENTRAL COUNTIES WILL CHANGE OVER TO ALL SNOW THIS AFTERNOON. THE NAM AND ECMWF SHOW MORE OF A TROWAL DEVELOPING NORTH AND NORTHWEST OF THE 5H TROUGH. DEFORMATION NORTH AND NORTHWEST OF THE 5H LOW WILL LEAD TO INCREASED MID LEVEL FRONTOGENESIS ACROSS MUCH OF THE CWA LATE THIS AFTERNOON AND THROUGH THE EVENING. THE INCREASED LIFT DUE TO FRONTOGENESIS ALONG WITH ANY CI AND CSI WILL CAUSE A HEAVY SNOW BAND TO DEVELOP ACROSS CENTRAL KS THIS AFTERNOON WHICH WILL MOVE NORTHEAST ACROSS THE WESTERN...NORTHERN AND CENTRAL COUNTIES OF THE CWA (GENERALLY ALONG AND NORTH OF I-70) LATE THIS AFTERNOON AND EVENING AS THE 5H LOW MOVES NORTHEAST INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GFS TRACKS THE UPPER LOW A BIT FARTHER NORTH ACROSS CENTRAL AND NORTHEAST KS...BUT THIS MAY BE MORE OF AN OUTLIER SINCE BOTH THE 00Z ECMWF AND 06Z NAM SHOW THE 5H LOW TRACKING SOUTH OF MOST OF THE CWA. THE HEAVY SNOW BAND WILL BE CAPABLE OF PRODUCING SNOW TOTALS OF 5 TO 10 INCHES ALONG AND NORTH OF I-70. THE EXACT TRACK OF THE HEAVY SNOW BAND WILL BE MORE OF A MESOSCALE FORECAST PROBLEM FOR LATE THIS MORNING AND THROUGH THE AFTERNOON. MY BEST GUEST FOR MAX SNOW FALL WILL BE 15 MILES EITHER SIDE OF AN ABILENE TO HOLTON LINE. NORTH WINDS OF 20 MPH WITH GUSTS TO 35 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE NEW FALLEN SNOW...MORE SO ACROSS NORTH CENTRAL KS TODAY AND THEN ACROSS THE REMAINDER OF THE CWA DURING THE NIGHT. TEMPERATURES WILL HOLD STEADY THROUGH THE MORNING HOURS AND MAY START TO SLOWLY FALL ACROSS THE CWA DURING THE AFTERNOON AS LOW-LEVEL CAA INCREASES THIS AFTERNOON. THE SNOW SHOULD GRADUALLY END FROM WEST TO EAST ACROSS THE CWA LATE TONIGHT AS THE 5H LOW TRACKS NORTHEAST INTO WESTERN MO. OVERNIGHT LOWS WILL DROP INTO THE TEENS AND LOWER 20S. WEDNESDAY THROUGH SATURDAY....A SLOW WARM UP WILL OCCUR AS THE UPPER FLOW BECOMES ZONAL. HIGHS WILL WARM INTO THE MID TO UPPER 30S WEDNESDAY WITH 40S ON FRIDAY AND SATURDAY. SUNDAY AND MONDAY...THE ECMWF SHOWS AN ARCTIC RIDGE OF HIGH PRESSURE BUILDING SOUTH ACROSS THE PLAINS AS A 5H TROUGH AMPLIFIES AS IT DIGS SOUTHEAST OUT OF CANADA INTO THE GREAT LAKES STATES. IF THE ECMWF VERIFIES HIGHS ON SUNDAY AND INTO EARLY NEXT WEEK MAY NEED TO BE LOWERED. ATTM I KEPT THE CURRENT FORECAST GRIDS. 66 && .AVIATION... CEILINGS ALREADY INTO OR NEAR IFR THIS MORNING...AND IMPROVING CONDITIONS ARE NOT EXPECTED ANYTIME SOON. WARM AIR ADVECTION PRECIPITATION SHOULD MOVE INTO THE AREA AROUND 18Z WITH SOME TYPE OF MIXED PHASED LIKELY. COLD AIR SHOULD DEEPEN ENOUGH BY LATE AFTERNOON FOR A CHANGE TO SNOW...WITH LIFR CEILINGS AND VISIBILITIES IN THE HEAVIER SNOWS TONIGHT. THUNDER ALSO NOT OUT OF THE QUESTION FOR NEARLY ANY TIME...BUT WILL WAIT UNTIL EVIDENCE IS MORE APPARENT FOR INCLUSION. 65 && .TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...GENERALLY ALONG AND NORTH OF I-70...THROUGH 600 AM CST WEDNESDAY...KSZ008>012-020>024-034>039. WINTER WEATHER ADVISORY...GENERALLY SOUTH OF I-70...FROM NOON TODAY THROUGH 600 AM CST WEDNESDAY...KSZ040-054>056-058>059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 AM CST TUE FEB 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT THROUGH 600 AM WEDNESDAY FOR AREAS ALONG AND NORTH OF INTERSTATE 70. A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS TO THE SOUTH OF INTERSTATE 70. AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY AND TONIGHT. HEAVY SNOW WILL MOVE INTO NORTH CENTRAL KANSAS THIS MORNING WITH FREEZING RAIN...SLEET AND ISOLATED THUNDERSTORMS POSSIBLE FOR EAST CENTRAL AND NORTHEAST KANSAS. ALONG AND SOUTH OF I-35 RAIN AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. SOME OF THE THUNDERSTORMS MAY PRODUCE NICKEL SIZE HAIL ALONG AND SOUTH OF I-35 THIS MORNING. THIS AFTERNOON THE HEAVY SNOW WILL CONTINUE ACROSS NORTH CENTRAL KANSAS AND SPREAD INTO NORTHEAST KANSAS. THE FREEZING RAIN AND RAIN ACROSS EAST CENTRAL KANSAS WILL GRADUALLY CHANGE OVER TO SLEET THEN TO SNOW BY LATE AFTERNOON. NORTH WINDS OF 20 MPH WITH GUSTS TO 30MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE FALLEN SNOW ACROSS NORTH CENTRAL AND NORTHEAST KANSAS TODAY. HEAVY SNOW WILL BE POSSIBLE THIS EVENING ALONG AND NORTH OF INTERSTATE 70 WITH TOTAL SNOW ACCUMULATIONS BY MORNING OF 5 TO 10 INCHES. SOUTH OF I-70 EXPECT 2 TO 5 INCHES. NORTH WINDS OF 20 MPH WITH GUSTS TO 30 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE FALLEN SNOW ACROSS THE ENTIRE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND SLEET AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 518 AM CST TUE FEB 5 2008 KSZ054-058-051200- COFFEY-LYON- 518 AM CST TUE FEB 5 2008 THROUGH 600 AM CST...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 40 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GRIDLEY...LE ROY...BURLINGTON...JOHN REDMOND RESERVOIR...NEW STRAWN...HARTFORD...NEOSHO RAPIDS...LEBO...BETO JUNCTION AND WAVERLY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 134 AND 155 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 11:49 UTC.
13 heavy snow, 7 winter weather, 1 hail. Local standard time, as filed.
Four to five inches of snow accumulation make for slick roadways across the county.
Three to five inches of snow was reported to have accumulated across the county. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.
Two to five inches of snow fell across the county. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.
Eight and a half inches of snow was measured to have fallen in the town of Herington, and seven inches of snow in Enterprise. Six to seven inches was common across the rest of the county.
Four to six inches of snow was reported to have accumulated across the county, with locally higher amounts in the Clay Center area up to seven inches. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.
Three to five inches of snow was reported to have accumulated across the county. Gusty winds in combination with the snow lead to reduced visibilities and slick roadways.
Six to seven inch snowfall reports were common across the county. COOP observers in White City, 2 miles north of Dunlap, and in Marysville all measured snowfall amounts in this range.
Eight inches of snow was reported to have fallen in the city of Westmoreland. Otherwise, snowfall totals across the county were in the six to eight inch range.
One foot of snow was reported to have fallen in the city of Alma. Eight to ten inches of snow were common across the rest of the county.
A mix of rain, sleet, and freezing rain fell during the morning hours, before switching over to all snow by the middle of the afternoon. Three to five inches of snow accumulation was common across the county, with locally higher amounts up to 6 inches along the borthern border of the county were reported. Slick roadways and reduced visibilites made for treacherous driving conditions.
A mix of rain, sleet, and freezing rain fell during the morning hours, before switching over to all snow by the middle of the afternoon. Three to five inches of snow accumulation was common across the county, with locally higher amounts up to 7 inches reported in the Lyndon area. Slick roadways and reduced visibilites made for treacherous driving conditions.
Eight inches of snow was reported to have fallen four miles west of the city of Topeka. The National Weather Service in Topeka officially received 7.3 inches of snow over the course of the event. Five to eight inches of snow was otherwise common across the county.
Ten inches of snow was reported to have been fallen in Oskaloosa. Eight to ten inches were common across the county.
Eight inches of snow was reported to have fallen in Marysville. Six to eight inches of snowfall was common across the rest of the county.
Ten inches of snow was reported to have fallen 4 miles southeast of Baileyville, with eight inches of snow was in the city of Seneca. Six to nine inches of snow were common across the rest of the county. Significant blowing and drifting of the snow was reported.
Seven and a half inches of snow was measured on the KSU campus by the state climatologist. Four to eight inches of snow fell across the remainder of the county.
Eight inches of snow was reported to have fallen in the city of Hiawatha. Six to eight inches of accumulation were common across the county.
A foot of snow was reported to have fallen in the southeastern portion of Geary County. Seven to ten inches were common across the rest of the county.
Eight and a half inches of snow was reported to have fallen one mile to the northwest of Circleville. Six to eight inches of snow were common across the rest of the county.
Six inches of snowfall was common across northern portions of Douglas county, including a report from one mile southwest of Lawrence. The University of Kansas closed it's Lawrence campus as a result of hazardous winter weather conditions, as did several other schools across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85008, 84981, 84990, 84992, 84206, 84995, 84994, 84212, 84214, 84219, 85010, 85013, 84217, 84210, 84211, 84213, 84215, 84205, 84208, 84209, 84207.